Opioid Tapering Tied to Overdose, Withdrawal, Mental Health Risks for Up to 2 Years

Opioid tapering is associated with increased rates of overdose, withdrawal, and mental health crisis extending up to two years after taper initiation.

HealthDay News — Opioid tapering is associated with increased rates of overdose, withdrawal, and mental health crisis extending up to two years after taper initiation, according to a study published online June 13 in JAMA Network Open.

Joshua J. Fenton, M.D., M.P.H., from the University of California Davis in Sacramento, and colleagues assessed whether opioid dose tapering is associated with reduced longer-term risks of overdose, withdrawal, or mental health crisis in patients prescribed long-term opioids. Analysis included 19,377 U.S. adults who underwent opioid dose tapering from 2008 to 2017 after a 12-month baseline period of stable daily dosing.

The researchers found that adjusted incidence rate ratios for the postinduction period versus the pretaper period were 1.57 for overdose or withdrawal and 1.52 for mental health crisis.

“We hope this work will inform a more cautious approach to decisions around opioid dose tapering,” Fenton said in a statement. “While our results suggest that all tapering patients may benefit from monitoring and support up to two years after taper initiation, patients prescribed higher doses may benefit from more intensive support and monitoring, particularly for depression and suicidality.”

Abstract/Full Text

Editorial